Hail, Scott
- When
- September 24, 5:40 PM CST
- Where
- Scott County, 5.76 mi SSW of Grigston
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.400, -100.750
Unstable air with MLCAPE of around 1500 J/kg and effective bulk shear of around 40 knots was enough to help storms become severe around sunset.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Unstable air with MLCAPE of around 1500 J/kg and effective bulk shear of around 40 knots was enough to help storms become severe around sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 24, 1:24 PM CST, 4 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 224 PM CDT Sun Sep 24 2017 ...UPDATE TO LONG TERM... .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Sun Sep 24 2017 The upper level low mentioned in previous AFD's will move into the Rockies today with embedded shortwaves moving through the Central High Plains. Towards the surface, a frontal boundary currently stretched from southeastern Colorado to north central Nebraska will slowly ooze eastward as the short term period progresses. Scattered showers and thunderstorms are expected to from along and ahead of this boundary, otherwise expect mostly cloudy skies through tonight. Moderate to heavy rain may accompany some of these storms creating ponding of water on roadways. Winds ahead of this boundary will generally be from the south with northerly winds behind this frontal boundary. As for temperatures, highs today are expected to range from the low 70s across west central Kansas to upper 80s across central and south central Kansas. Lows tonight look to range from around 50 degrees across west central Kansas to mid 60s across south central Kansas. .LONG TERM...(Monday night through Sunday) Issued at 221 PM CDT Sun Sep 24 2017 Precip chances lessen Tuesday as medium range models show the upper level shortwave in the Central Rockies lifting northeast into the Northern Plains. The cold front moving across the Central Plains is projected to push further southeast toward the Ark-La-Tex Region while cooler and drier air filters southward into the high plains. Shower chances will linger generally across south central Kansas in an axis of post-frontal H7 frontogenesis. Any precip chances toward the latter part of the week are expected to be more confined to areas near and along the Oklahoma border and eventually shifting to the extreme southwest part of the state as surface high pressure moving across the Great Plains sets up an easterly upslope flow across the South Plains and southern portions of the Western High Plains. Otherwise, the cooler/drier air mass moving into the high plains in wake of the frontal passage from the past weekend will limit precip chances to areas of western Kansas further north. Surface high pressure moving across the Northern Plains will reinforce the cooler air mass across the Western High Plains holding high temperatures down into the mid and upper 60s(F) Tuesday afternoon. Fairly seasonal temperatures will persist through the end of the week with surface high pressure remaining in control across the Central Plains during much of the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1211 PM CDT Sun Sep 24 2017 Periods of light to moderate rain are likely through this afternoon as a line of showers shift eastward across western and central Kansas ahead of a slow moving front. Showers and thunderstorms may redevelop along the front again late this afternoon into tonight as it pushes further east across southwest Kansas. MVFR cigs/vsbys can be expected in the vicinity of all TAF sites with periods of IFR cigs possible as well in the vicinity of KGCK and KLBL. Southerly winds 5 to 15kt will persist through this evening ahead of the frontal boundary with winds slowly becoming light and variable as the front begins to move through later this evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 65 50 68 / 80 80 60 30 GCK 55 61 49 67 / 70 60 50 20 EHA 53 60 46 66 / 70 50 40 20 LBL 58 65 50 67 / 80 70 60 30 HYS 58 62 51 66 / 80 80 60 20 P28 65 73 58 69 / 60 70 70 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 350 AM CDT Sun Sep 24 2017 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 350 AM CDT Sun Sep 24 2017 /250 AM MDT Sun Sep 24 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered showers and embedded thunderstorms will be found across western Kansas today shifting eastward into central Kansas tonight. These storms are not expected to become severe but lightning and heavy rain will be possible. Day 1 Hazards ------------- * Flooding: Elevated risk * Lightning: Significant risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered showers and embedded thunderstorms are expected across the entire forecast area Monday, ending from west to east Monday night. A few thunderstorms will be possible across south central Kansas Tuesday, then along the Kansas/Oklahoma border Tuesday night through Thursday. These storms are not expected to become severe but lightning and heavy rain will be possible. Days 2-7 Hazards ---------------- * Monday - Flooding: Elevated risk - Lightning: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 635 PM CDT SUN SEP 24 2017 KSZ043-044-250015- Lane KS-Scott KS- 635 PM CDT SUN SEP 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND WESTERN LANE COUNTIES UNTIL 715 PM CDT... At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Shallow Water, or 8 miles southeast of Scott City, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dighton, Healy, Grigston, Amy, Manning and The Tractor Elevator. LAT...LON 3827 10070 3836 10090 3870 10078 3851 10038 TIME...MOT...LOC 2335Z 216DEG 21KT 3839 10080 Reynolds
The Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Most of the hail was smaller than quarter sized.
Dime sized hail fell during the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723192, 723193, 723194, 723195.